Oklahoma, 2008

Hail in Oklahoma, May 5, 2008

May 5, 2008 · NWS OUN · 3 events in 1 county or zone

A very slow moving severe thunderstorm developed over Woods county during the late afternoon hours of May 5th. The storm made slow eastward progress, before turning more to the northeast into Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A very slow moving severe thunderstorm developed over Woods county during the late afternoon hours of May 5th. The storm made slow eastward progress, before turning more to the northeast into Kansas. Hail and heavy rain were reported, with some locations picking up nearly two inches of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 5, 1:18 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, May 5, 1:18 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
218 PM CDT MON MAY 5 2008

.DISCUSSION...
THE CURRENT RAIN AND THUNDERSTORMS ACROSS SOUTH CENTRAL ARE
EXPECTED TO CONTINUE THEIR SLOW MOVEMENT THIS AFTERNOON. OTHER
STORMS THAT DEVELOP ACROSS SOUTHWEST KANSAS LIKELY WILL MOVE INTO
NORTHWEST OKLAHOMA THIS EVENING.

BY TOMORROW AFTERNOON THE UPPER LOW AND DRY LINE TO THE WEST OF
OKLAHOMA WILL BECOME THE FOCUS FOR MORE AND STRONGER
THUNDERSTORMS. IN THE EVENING STORM OFF THE DRY LINE WILL AFFECT
WESTERN OKLAHOMA, THEN OVERNIGHT MORE STORMS OR A COMPLEX OF
STORMS IS EXPECTED TO DEVELOP IN THE LOW LEVEL JET. THE EXPECTED
TRACK OF THE UPPER ACROSS THE RED RIVER REGION AND THE SURFACE LOW
WEDNESDAY MAY LEAD TO SEVERAL MODES OF THUNDERSTORM DEVELOPMENT.
ONCE THE UPPER LOW IS EAST OF CENTRAL OKLAHOMA WEDNESDAY NIGHT,
DRIER AND MILD WEATHER IS EXPECTED INTO SATURDAY. NEXT CHANCE OF
RAIN COMES LATE SATURDAY OR SUNDAY WITH A WAVE THROUGH THE CENTRAL
PLAINS AND THE ASSOCIATED COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  62  79  64  74 /  40  40  50  60
HOBART OK         63  82  63  78 /  50  20  60  40
WICHITA FALLS TX  66  82  64  82 /  50  20  60  40
GAGE OK           62  85  62  77 /  40  20  40  40
PONCA CITY OK     64  78  66  76 /  30  40  40  70
DURANT OK         62  77  64  79 /  30  40  40  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

99/99
Hazardous weather outlook, May 5, 10:55 AM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT MON MAY 5 2008

OKZ004>048-050>052-TXZ083>090-061200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT MON MAY 5 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND
TONIGHT ACROSS PORTIONS OF WESTERN OKLAHOMA.

LOCATION...
THE AREA OF GREATEST RISK FOR SEVERE STORMS IS WEST OF A LINE FROM
CHEROKEE... TO ELK CITY TO HOLLIS.

TIMING...
THE BEST CHANCES FOR SEVERE STORMS WILL BE AFTER 8 PM THIS EVENING
THROUGH THE OVERNIGHT HOURS.

IMPACTS...
HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH WILL BE THE
MAIN THREATS FROM THE STORMS.

DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON OVER WESTERN
NORTH TEXAS... AND FAR SOUTHWESTERN OKLAHOMA... WITHIN A BROAD AXIS
OF GULF MOISTURE OVERSPREADING THE SOUTHERN PLAINS. MOST OF THESE
STORMS ARE NOT EXPECTED TO BE SEVERE... BUT ISOLATED SEVERE STORMS
WITH DIME-SIZE HAIL WILL BE POSSIBLE.

CONDITIONS WILL BECOME FAVORABLE FOR MORE WIDESPREAD STRONG... AND
POSSIBLY SEVERE... THUNDERSTORM DEVELOPMENT THIS AFTERNOON ACROSS
THE HIGH PLAINS WEST OF OKLAHOMA. THESE STORMS WILL MOVE EAST INTO
WESTERN OKLAHOMA THIS EVENING AND OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE ACROSS OKLAHOMA AND WESTERN NORTH
TEXAS TUESDAY AND WEDNESDAY AS A STRONG UPPER STORM SYSTEM
APPROACHES THE SOUTHERN PLAINS. SEVERE THUNDERSTORMS WILL BE
POSSIBLE BOTH DAYS AS MODEST AMOUNTS OF INSTABILITY AND FAVORABLE
WIND PROFILES WILL EXIST.

OTHER HAZARDOUS WEATHER...
NONE.

NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

CMS

In the hours before

Special weather statement, May 5, 9:03 AM CST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1003 AM CDT MON MAY 5 2008

TXZ085-086-088>090-051530-
WILBARGER TX-WICHITA TX-CLAY TX-ARCHER TX-BAYLOR TX-
1003 AM CDT MON MAY 5 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...BAYLOR...CLAY...
WICHITA AND WILBARGER COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7 MILES SOUTHWEST OF
GRAYBACK TO SCOTLAND AT 1003 AM CDT...MOVING NORTHEAST AT 23 MPH.

ONE-HALF TO ONE INCH OF RAINFALL IS LIKELY IN AREAS BETWEEN DUNDEE
AND ELECTRA BEFORE 1045 AM.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

WR
Special weather statement, May 5, 9:15 AM CST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1015 AM CDT MON MAY 5 2008

TXZ085-086-088>090-051545-
WILBARGER TX-WICHITA TX-CLAY TX-ARCHER TX-BAYLOR TX-
1015 AM CDT MON MAY 5 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...BAYLOR...CLAY...
WICHITA AND WILBARGER COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6 MILES WEST OF
GRAYBACK TO 6 MILES WEST OF LAKE ARROWHEAD AT 1015 AM CDT...MOVING
NORTHEAST AT 20 MPH.

AREAS BETWEEN VERNON AND LAKE DIVERSION WILL PROBABLY RECEIVE
TWO-THIRDS TO ONE INCH OF RAINFALL BEFORE 1100 AM. SMALL HAIL IS
POSSIBLE.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

WR
Special weather statement, May 5, 9:39 AM CST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1039 AM CDT MON MAY 5 2008

TXZ090-051600-
CLAY TX-
1039 AM CDT MON MAY 5 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF BLUEGROVE AT
1039 AM CDT...MOVING NORTHEAST AT 18 MPH.

SMALL HAIL IS POSSIBLE. UP TO AN INCH OF RAIN IS LIKELY BETWEEN LAKE ARROWHEAD
AND BLUEGROVE BEFORE 1115 AM.

WR
Special weather statement, May 5, 2:26 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
326 PM CDT MON MAY 5 2008

OKZ004-005-010-052045-
WOODWARD OK-HARPER OK-WOODS OK-
326 PM CDT MON MAY 5 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER...WOODS AND WOODWARD
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF PLAINVIEW AT
326 PM CDT...MOVING NORTHEAST AT 18 MPH.

SMALL HAIL IS POSSIBLE.

PEOPLE IN HARPER...WOODS AND WOODWARD COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

The radar

The Vance AFB radar (KVNX), 104 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Woods

When
May 5, 3:02 PM CST
Where
Woods County, 10 mi WNW of Camp Houston
Measured
0.75 in hail
Reported by
Public
Coordinates
36.875, -99.287

Hail, Woods

When
May 5, 3:50 PM CST
Where
Woods County, 5 mi N of Camp Houston
Measured
0.75 in hail
Reported by
Public
Coordinates
36.892, -99.120

Hail, Woods

When
May 5, 4:05 PM CST
Where
Woods County, 4 mi NNE of Camp Houston
Measured
0.75 in hail
Reported by
Public
Coordinates
36.873, -99.092

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86090, 86091, 86092.